Serotonin Syndrome is not something many people are familiar with, but anyone taking antidepressant medications or SSRIs for depression or mood disorders should be aware of it.
In the last two decades, serotonin has become a buzzword associated with good health, and for good reason.
Serotonin is a neurotransmitter, or chemical messenger, that is primarily found in the brain, the gut, and blood platelets. It helps cells communicate with each other and regulates functions like mood, attention, blood flow, breathing, digestion and body temp.
Like most things, though, too much of it can be unhealthy and may lead to the dangerous and unhealthy condition known as serotonin syndrome.
What is Serotonin Syndrome?
In its simplest terms, serotonin syndrome is the build up of excess serotonin in the body and is a potentially serious condition that can cause a broad range of symptoms, from mild to severe. It can even be fatal if not diagnosed early or treated properly.
Serotonin syndrome symptoms can severely impact a person’s brain and muscles, as well as other parts of the body.
What Are Some Common Serotonin Syndrome Causes?
In most cases, serotonin syndrome is caused by the combination of two or more drugs that boost levels of this neurotransmitter in the body beyond healthy levels.
For example, common antidepressant medications, such as selective serotonin reuptake inhibitors (SSRIs), increase serotonin production and raise the levels throughout the body.
Commonly Prescribed SSRIs Include:
- Zoloft (Sertraline)
- Lexapro (Escitalopram)
- Prozac (Fluoxetine)
- Celexa (Citalopram)
- Paxil (Paroxetine)
When these are combined with other prescription medications like some antibiotics or migraine medicines, it can lead to unhealthy or toxic levels of serotonin in the body.
Other problematic drug interactions can be caused by taking Serotonin Norepinephrine Reuptake Inhibitors (SNRI), Monoamine Oxidase Inhibitors (MAOI), pain medications like Tramadol, or even herbal supplements such as St. John’s Wort.
It’s important to note that mixing serotonin boosting prescription drugs with illicit drugs can also cause this condition.
Illegal drugs, such as LSD, MDMA (ecstasy), cocaine, and methamphetamine all cause a surge of serotonin as well. If a person using these drugs regularly takes antidepressants or other medications that also increase serotonin, the combination can be especially dangerous and lead to more serious symptoms.
In fact, taking too many of the illegal drugs listed, or in combination with each other can also elicit serotonin syndrome.
Typical Serotonin Syndrome Symptoms
As stated above, the symptoms of serotonin syndrome can range from mild to severe, but even mild symptoms can be particularly uncomfortable.
Common serotonin syndrome symptoms can include some of the following:
- Nausea and diarrhea
- Heavy sweating or goose bumps
- Tremors, shivering or twitching
- Severe muscle spasms or muscle stiffness
- Rapid heart rate
- High blood pressure
- Dilated pupils
- Disorientation or confusion
- Intense anxiety, irritability or agitation
In life threatening situations, dangerous serotonin symptoms can include:
- Irregular heartbeat
- High fever
Serotonin Syndrome Treatment
Diagnosing this condition is not always easy because there’s not a straightforward laboratory test to diagnose it.
In fact, one study published on this issue and updated in July 2020 says, “The true incidence of serotonin syndrome is unknown, most likely because mild cases are frequently overlooked or dismissed. Even more serious cases may frequently be attributed to other causes.”
The best approach for diagnosis of this condition is to speak openly with your physician about any and all drugs, recreational and prescribed, that you take.
Most likely, your doctor will order some blood work to rule out any other issues causing symptoms, but once a diagnosis of serotonin syndrome is confirmed, treatment approaches will vary based on the severity of the condition.
For mild cases, treatment might simply involve stopping the serotonin boosting medication.
However, severe serotonin syndrome can require hospitalization so physicians can monitor the symptoms and administer intravenous fluids for dehydration.
It might also be necessary to take other medications that block the production of serotonin. Benzodiazepines can be used to calm symptoms of anxiety related to the condition.
Avoiding the Health Risks of Too Much Serotonin
The best way to avoid this condition is to make sure whatever medications your doctor prescribes will not lead to excess serotonin production.
This is easily accomplished by speaking with your doctor or pharmacist about any drugs you’re currently taking and how they might interact with any new medications being prescribed.
It is especially dangerous to engage in recreational drugs use when taking medication that increases or controls levels of serotonin in the body.
For anyone that deals with substance abuse issues and is prescribed antidepressant medications or other drugs to improve mood, it’s crucial to be brutally honest with your doctor and let them know what types of drugs you might be taking. This is necessary to avoid dangerous drug interactions.
For those concerned about the possible negative health impact from taking antidepressants or mood-enhancing prescription medications, there are a variety of serotonin foods that increase serotonin naturally to improve mood.
As with most mood disorders, a regular routine of exercise, proper diet, and restful sleep can do wonders for staying mentally healthy.
We believe trust, meaningful connections, and kindness are the essentials to beginning a journey in recovery. We are dedicated to providing an honest, authentic, and genuine treatment environment that gives our clients a unique opportunity for healing.